Skip to content
My WebMD Sign In, Sign Up
asthma like symptoms?
avatar
An_189868 posted:
I am a normally healthy 30yr old female. I work with young children and get a cold quite often so when I got one a month ago, I thought nothing of it. My problems started after this cold. I had a cough that lingered and then ragweed hit and it started bothering me (itchy eyes, throat, nasal congestion) which was strange because I never had severe reaction to pollen even at its worse. During this time, I also noticed that I was short of breath when going up stairs, reading a book to my students, or running after them. A week ago I decided to go to the doc to get the cough checked out. She said my lungs were clear but my nasal cavity was still inflamed so I was given a steroid shot and hydrocodone. I felt better for a bit but the hydrocodone knocked me out. 2 days later I developed a fever and I was given antibiotics - doxycycline, which I am still on. I also asked for a cough medicine that was less drowsy and was given tessalon pearls. The first day I took the antibiotics and tessalon, I started violently throwing up 15 minutes after taking the tessalon. I called my doctor and left a message about this but never got a call back. (i took this as a sign for a new doctor).

Anyway, I stopped the tessalon but have noticed that my breathing difficulties have gotten worse. I have this feeling like something is sitting on my chest and I think its mucous or phlegm but I can't cough it out. A hot shower sometimes help loosen things a little but not much. The heaviness goes away after a while and I can breathe normally again. Today the tightness/heaviness stayed for about 8hrs. I've noticed that I would wheeze when inhaling through my mouth but not always. The heaviness lifted about an hour ago and I feel a lot better but I am exhausted and dizzy.

I have no history of allergies or asthma so I am not sure what this is. I am afraid that if I go to the doctor and do show any symptoms then they will just send me home and I do not have very good health insurance at the moment and do not want to waste money on a wasted trip. Any advice? Should I look for a new doctor? Please help I am at a loss, I feel like I cannot give my all to my students and I am getting more and more depressed because I feel so tired all the time.
Reply
 
avatar
jessi19661 responded:
I would go to the ER, they can give you breathing treatment, and listen for wheezing. If you have the urge to cough when they are listening then cough so they can hear it. I always tried not to but when I did I was immediately diagnosed with allergic asthma and given a rescue inhaler and a steroid inhaler for the inflammation, it sounds like you need this too. Or you could have serious bronchitis or pneumonia. I never had asthma either but I now know how bad I was breathing now that I am breathing better. I have a lot more energy and mentally clearer and not dizzy anymore.
 
avatar
sgbl88 responded:
Hello and welcome to the community.

I would say look for a new doctor. The lack of communication could be her staff, but you need to be able to call in and hear back from them within a reasonable amount of time. While I do not hear back from my doctors the day I call sometimes (and rarely not even the next business day) that is usually not an emergency call and I have told the message person I was not in a hurry. In this case you were having a reaction to a medicine and should have been called back within the hour. I would wonder if you had taken the tessalon on an empty stomach, although I do that all the time. I take it regularly for perfume exposure.

One thing it sounds like your doctor may not be aware (many doctors aren't) is that sometimes when in a more severe flare an asthmatics lungs will "sound" clear but won't be. This has fooled many ER doctors. Ask your doctor to check your pulse O2 resting and walking and monitor it while you are talking to them.

Another thought would be the possibility of Vocal Cord Dysfunction (VCD). You should do a little research on this. Web MD has a video demonstrating the basic breathing technique.

I am a bit surprised by your doctor's choice of antibiotic. It is a rather weak one and is use for long term use to treat acne.

Always play a very active role in your treatment. Do your research and ask lots of questions. Be very honest with your dr as that is the only way the can really make an accurate diagnosis.

Take care and praying for you.

Sonya
Sonya http://exchanges.webmd.com/fragrance-and-odor-issues http://exchanges.webmd.com/pediatric-asthma-parent-support http://exchanges.webmd.com/politics-and-health-debate-exchange
 
avatar
roselu replied to sgbl88's response:
Thanks Sonya for your reply. I agree on the new doctor and am looking around for one. I am feeling better, breathing easier today than I was yesterday but I am still needing to take a deep breath every now and then. I do not hear/feel any wheezing right now. I am afraid that if I go to the doctor and I am not showing any symptoms they will just write it off. I am stressing over the doctors not believing me more than my actual symptoms.


Helpful Tips

Asthma InhalersExpert
There are several types of inhalers for asthma. Some inhalers (inhaled steroids) are controller medications that are used on a daily basis ... More
Was this Helpful?
121 of 151 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center